Browse

You are looking at 1 - 4 of 4 items

Open access

Sebastian Hörber, Sarah Hudak, Martin Kächele, Dietrich Overkamp, Andreas Fritsche, Hans-Ulrich Häring, Andreas Peter and Martin Heni

Summary

Diabetic ketoacidosis is a life-threatening complication of diabetes mellitus. It usually occurs in patients with type 1 diabetes where it is typically associated with only moderately increased blood glucose. Here, we report the case of a 52-year-old female patient who was admitted to the emergency unit with severely altered mental status but stable vital signs. Laboratory results on admission revealed very high blood glucose (1687 mg/dL/93.6 mmol/L) and severe acidosis (pH <7) with proof of ketone bodies in serum and urine. Past history revealed a paranoid schizophrenia diagnosed 10 years ago and for which the patient was treated with risperidone for many years. Acute treatment with intravenous fluids, intravenous insulin infusion and sodium bicarbonate improved the symptoms. Further laboratory investigations confirmed diagnosis of autoimmune type 1 diabetes. After normalization of blood glucose levels, the patient could soon be discharged with a subcutaneous insulin therapy.

Learning points:

  • Diabetic ketoacidosis as first manifestation of type 1 diabetes can occur with markedly elevated blood glucose concentrations in elder patients.

  • Atypical antipsychotics are associated with hyperglycemia and an increased risk of new-onset diabetes.

  • First report of risperidone-associated diabetic ketoacidosis in new-onset type 1 diabetes.

  • Patients treated with atypical antipsychotics require special care and regular laboratory examinations to detect hyperglycemia and diabetic ketoacidosis.

  • In cases when the diagnosis is in doubt, blood gas analysis as well as determination of C-peptide and islet autoantibodies can help to establish the definite diabetes type.

Open access

Clarissa Ern Hui Fang, Mohammed Faraz Rafey, Aine Cunningham, Sean F Dinneen and Francis M Finucane

Summary

A 28-year-old male presented with 2 days of vomiting and abdominal pain, preceded by 2 weeks of thirst, polyuria and polydipsia. He had recently started risperidone for obsessive-compulsive disorder. He reported a high dietary sugar intake and had a strong family history of type 2 diabetes mellitus (T2DM). On admission, he was tachycardic, tachypnoeic and drowsy with a Glasgow Coma Scale (GCS) of 10/15. We noted axillary acanthosis nigricans and obesity (BMI 33.2 kg/m2). Dipstick urinalysis showed ketonuria and glycosuria. Blood results were consistent with diabetic ketoacidosis (DKA), with hyperosmolar state. We initiated our DKA protocol, with intravenous insulin, fluids and potassium, and we discontinued risperidone. His obesity, family history of T2DM, acanthosis nigricans and hyperosmolar state prompted consideration of T2DM presenting with ‘ketosis-prone diabetes’ (KPD) rather than T1DM. Antibody markers of beta-cell autoimmunity were subsequently negative. Four weeks later, he had modified his diet and lost weight, and his metabolic parameters had normalised. We reduced his total daily insulin dose from 35 to 18 units and introduced metformin. We stopped insulin completely by week 7. At 6 months, his glucometer readings and glycated haemoglobin (HbA1c) level had normalised.

Learning points:

  • Risperidone-induced diabetic ketoacidosis (DKA) is not synonymous with type 1 diabetes, even in young white patients and may be a manifestation of ‘ketosis-prone’ type 2 diabetes (KPD).

  • KPD is often only confirmed after the initial presentation, when islet autoimmunity and cautious phasing out of insulin therapy have been assessed, and emergency DKA management remains the same.

  • As in other cases of KPD, a family history of T2DM and presence of cutaneous markers of insulin resistance were important clinical features suggestive of an alternative aetiology for DKA.

Open access

Joseph Cerasuolo and Anthony Izzo

Summary

Acute hyperglycemia has been shown to cause cognitive impairments in animal models. There is growing appreciation of the numerous effects of hyperglycemia on neuronal function as well as blood–brain barrier function. In humans, hypoglycemia is well known to cause cognitive deficits acutely, but hyperglycemia has been less well studied. We present a case of selective neurocognitive deficits in the setting of acute hyperglycemia. A 60-year-old man was admitted to the hospital for an episode of acute hyperglycemia in the setting of newly diagnosed diabetes mellitus precipitated by steroid use. He was managed with insulin therapy and discharged home, and later, presented with complaints of memory impairment. Deficits included impairment in his declarative and working memory, to the point of significant impairment in his overall functioning. The patient had no structural lesions on MRI imaging of the brain or other systemic illnesses to explain his specific deficits. We suggest that his acute hyperglycemia may have caused neurological injury, and may be responsible for our patient’s memory complaints.

Learning points:

  • Acute hyperglycemia has been associated with poor outcomes in several different central nervous system injuries including cerebrovascular accident and hypoxic injury.

  • Hyperglycemia is responsible for accumulation of reactive oxygen species in the brain, resulting in advanced glycosylated end products and a proinflammatory response that may lead to cellular injury.

  • Further research is needed to define the impact of both acute and chronic hyperglycemia on cognitive impairment and memory.

Open access

V Larouche, L Snell and D V Morris

Summary

Myxoedema madness was first described as a consequence of severe hypothyroidism in 1949. Most cases were secondary to long-standing untreated primary hypothyroidism. We present the first reported case of iatrogenic myxoedema madness following radioactive iodine ablation for Graves' disease, with a second concurrent diagnosis of primary hyperaldosteronism. A 29-year-old woman presented with severe hypothyroidism, a 1-week history of psychotic behaviour and paranoid delusions 3 months after treatment with radioactive iodine ablation for Graves' disease. Her psychiatric symptoms abated with levothyroxine replacement. She was concurrently found to be hypertensive and hypokalemic. Primary hyperaldosteronism from bilateral adrenal hyperplasia was diagnosed. This case report serves as a reminder that myxoedema madness can be a complication of acute hypothyroidism following radioactive iodine ablation of Graves' disease and that primary hyperaldosteronism may be associated with autoimmune hyperthyroidism.

Learning points

  • Psychosis (myxoedema madness) can present as a neuropsychiatric manifestation of acute hypothyroidism following radioactive iodine ablation of Graves' disease.

  • Primary hyperaldosteronism may be caused by idiopathic bilateral adrenal hyperplasia even in the presence of an adrenal adenoma seen on imaging.

  • Adrenal vein sampling is a useful tool for differentiating between a unilateral aldosterone-producing adenoma, which is managed surgically, and an idiopathic bilateral adrenal hyperplasia, which is managed medically.

  • The management of autoimmune hyperthyroidism, iatrogenic hypothyroidism and primary hyperaldosteronism from bilateral idiopathic adrenal hyperplasia in patients planning pregnancy includes delaying pregnancy 6 months following radioactive iodine treatment and until patient is euthyroid for 3 months, using amiloride as opposed to spironolactone, controlling blood pressure with agents safe in pregnancy such as nifedipine and avoiding β blockers.

  • Autoimmune hyperthyroidism and primary hyperaldosteronism rarely coexist; any underlying mechanism associating the two is still unclear.